Error Estimates for Approximate Operator Inversion via Kernel-Based Methods

  • Kristof SchröderEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9213)


In this paper we investigate error estimates for the approximate solution of operator equations \(Af=u\), where u needs not to be a function on the same domain as f. We use the well-established theory of generalized interpolation, also known as optimal recovery in reproducing kernel Hilbert spaces, to generate an approximation to f from finitely many samples \(u(x_1), \dots , u(x_N)\). To derive error estimates for this approximation process we will show sampling inequalities on fairly general Riemannian manifolds.


Generalized interpolation Positive definite functions Reproducing kernel hilbert spaces Sampling inequalities on manifolds 



The author would like to thank Grady B. Wright for the possibility to gave a talk in the minisymposium ‘Kernel Based Approximation Methods’ at the conference ‘Curves and Surfaces’ 2014. Moreover he would like to thank Frank Filbir for fruitful discussions on the topic and careful proofreading.


  1. 1.
    Fuselier, E., Wright, G.B.: Scattered data interpolation on embedded submanifolds with restricted positive definite kernels: Sobolev error estimates. SIAM J. Numer. Anal. 50(3), 1753–1776 (2012)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Narcowich, F.J., Ward, J.D., Wendland, H.: Sobolev bounds on functions with scattered zeros, with applications to radial basis function surface fitting. Math. Comput. 74, 743–763 (2005)zbMATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Rieger, C., Wendland, H.: Approximate interpolation with applications to selecting smoothing parameters. Numer. Math. 101(4), 729–748 (2005)zbMATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Krebs, J., Louis, A.K., Wendland, H.: Sobolev error estimates and a priori parameter selection for semi-discrete Thikhonov regularization. J. Inverse Ill-Posed Probl. 17(9), 845–869 (2009)zbMATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Golomb, M., Weinberger, H.F.: Optimal approximations and error bounds. DTIC Document (1958)Google Scholar
  6. 6.
    Madych, W.: An estimate for multivariate interpolation II. J. Approximation Theor. 142, 116–128 (2006)zbMATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Natterer, F.: Mathematics of Computerized Tomography. Teubner, Stuttgart (1986)zbMATHGoogle Scholar
  8. 8.
    Palamodov, V.: Remarks on the general funk transform and thermoacoustic tomography. Inverse Probl. Imaging 4(4), 693–702 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Arcangéli, R., Torrens, J.J.: Sampling inequalities in Sobolev spaces. J. Approximation Theor. 182, 18–28 (2014)zbMATHCrossRefGoogle Scholar
  10. 10.
    Arcangéli, R., Torrens, J.J., de Silanes, M.C.L.: An extension of a bound for functions in Sobolev spaces with applications to (m, s)-spline interpolation and smoothing. Numer. Math. 107(2), 181–211 (2007)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Arcangéli, R., Torrens, J.J., de Silanes, M.C.L.: Estimates for functions in Sobolev spaces defined on unbounded domains. J. Approximation Theor. 161, 198–212 (2009)CrossRefGoogle Scholar
  12. 12.
    Arcangéli, R., Torrens, J.J., de Silanes, M.C.L.: Extension of sampling inequalities to Sobolev semi-norms of fractional order and derivative data. Numer. Math. 121(3), 587–608 (2011)zbMATHCrossRefGoogle Scholar
  13. 13.
    Rieger, C.: Sampling inequalities and applications. Ph.D thesis. University Göttingen (2008)Google Scholar
  14. 14.
    Hangelbroek, T., Narcowich, F.J., Ward, J.: Polyharmonic and related kernels on manifolds: interpolation and approximation. Found. Comput. Math. 12(5), 625–670 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Triebel, H.: Theory of Function Spaces 2. Birkhäuser, Basel (1992)CrossRefGoogle Scholar
  16. 16.
    Wendland, H.: Scattered Data Approximation. Cambridge University Press, Cambridge (2005)zbMATHGoogle Scholar
  17. 17.
    Rieger, C., Schaback, R., Zwicknagl, B.: Sampling and stability. In: Dæhlen, M., Floater, M., Lyche, T., Merrien, J.-L., Mørken, K., Schumaker, L.L. (eds.) MMCS 2008. LNCS, vol. 5862, pp. 347–369. Springer, Heidelberg (2010) CrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Faculty of MathematicsTechnische Universität MünchenGarchingGermany
  2. 2.Helmholtz Centre MunichNeuherbergGermany

Personalised recommendations